Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Hypoglycemia

A Serious Complication for the Older Adult with Diabetes

Ballin, Mary C. MSN, RN, GNP-BC, CDE

AJN The American Journal of Nursing: February 2016 - Volume 116 - Issue 2 - p 34–39
doi: 10.1097/01.NAJ.0000480493.33351.97
Feature Articles
Buy
CE

Hypoglycemic events range from mild to severe and occur at an increased rate among older adults with diabetes. Some diabetes medications increase the risk of hypoglycemia, as can inadequate nutrition, cognitive impairment, and other factors. While hypoglycemia can often be easily treated, the physi­ologic, sensory, and cognitive changes of aging can inhibit bodily mechanisms that produce warning symptoms of low blood glucose and impair the ability to recognize such symptoms when they occur. Severe hypoglycemic events in older adults can have devastating consequences. Nurses are well positioned to assess for hypoglycemia and to educate the growing population of older adults with type 2 diabetes on its prevention.

This article examines the risk factors, symptoms, and treatment of hypoglycemia in older adults with diabetes, and emphasizes the role of nurses in educating older patients in preventing hypoglycemic events and recognizing their warning signs.

Mary C. Ballin is a gerontological NP at the Irving Sherwood Wright Center on Aging, New York-Presbyterian Hospital/Weill Cornell Medical Center, New York City. Contact author: mab9075@nyp.org. The author and planners have disclosed no potential conflicts of interest, financial or otherwise.

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.